Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Lake Charles, LA

June 3, 2009Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 3, 2009, 1:51 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2009, 1:51 PM CDT (18:51 UTC)
Expired
Jun 3, 2009, 2:30 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:10 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 3, 10:10 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1010 AM CDT WED JUN 3 2009

.UPDATE...
A FEW SHOWERS ALONG THE UPPER TEXAS COAST INCLUDING THE
COASTAL WATERS THIS MORNING. PRECIP WATER HAS CLIMBED TO
AROUND 1.7 INCHES WITH THE MRNG CAPE 3664 J/KG. CLOUDS HAVE
ALREADY STARTED DEVELOPING WITH SHOWERS AND THUNDERSTORMS
ON TAP FOR TODAY. CURRENT ZONES LOOK FINE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT WED JUN 3 2009/

AVIATION...
FOR THE 03/12Z TAF ISSUANCE...
CURRENTLY...SOME PATCHY FOG IS OCCURRING AT KAEX/KLCH/KBPT TAF
SITES. THIS SHOULD QUICKLY DISSIPATE AFTER SUNRISE.

A VERY MOIST ATMOSPHERE IS IN PLACE...AND WITH DAYTIME
HEATING...SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP BY
LATE MORNING. WITH MAX HEATING AND LEFT OVER SMALL-SCALE
BOUNDARIES...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD INCREASE
IN COVERAGE BY MID AFTERNOON AND HAVE PLACED A TEMPO GROUP FROM
ROUGHLY 18Z TO 22Z AT ALL TAF SITES TO ACCOUNT FOR THIS.

WITH LOSS OF DAYTIME HEATING...CONVECTION SHOULD DECREASE DURING
THE EVENING HOURS. OVERNIGHT...A SURFACE TROUGH WILL APPROACH THE
REGION. ENOUGH CONVERGENCE ALONG THIS TROUGH FOR SHOWERS TO RE-
DEVELOP AND WILL MENTION VCSH AFTER 04/08Z.

RUA

PREV DISCUSSION... /ISSUED 442 AM CDT WED JUN 3 2009/

SYNOPSIS...
UPPER ANALYSIS AND WATER VAPOR IMAGES SHOW CWA BETWEEN TWO
SYSTEMS...A SHORTWAVE OVER THE NWRN GULF OF MEXICO AND ANOTHER
OVER CNTRL TX. THESE SHORTWAVES WERE EMBEDDED WITHIN A LONGER WAVE
TROUGH OVER THE SRN PLAINS/LOWER MS VALLEY. MEANWHILE...FURTHER TO
THE WEST...A DEEP CUTOFF LOW IS APPROACHING THE CNTRL CA COAST.
MOISTURE HAS INCREASED SIGNIFICANTLY OVER THE AREA WITH KLCH 00Z
SOUNDING INDICATING PW OF 1.8 INCHES...UP FROM 1.2 INCHES MONDAY
NIGHT.

AT THE SFC...HIGH PRESSURE CENTERED OFF THE ATLANTIC COAST WAS
RIDGING ACRS THE SERN STATES INTO LA. AN AREA OF LOW PRESSURE WAS
LOCATED ACRS NE TX INTO SE OK WITH A COLD FRONT EXTENDING SW
TOWARD CNTRL TX. WINDS ARE MOSTLY CALM ACRS THE AREA WITH
TEMPERATURES NEAR 70. RADAR MOSAIC SHOWS THREE AREAS OF SHOWERS
AND THUNDERSTORMS. ONE IS ASSOCIATED WITH THE GULF DISTURBANCE
EAST OF THE AREA. TO THE WEST...A DECAYING MCS IS MAKING ITS WAY
TOWARD SE TX. NORTH OF THIS...ANOTHER CLUSTER OF THUNDERSTORMS IS
MOVING EAST OVER THE RED RIVER VALLEY.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AS THE
COLD FRONT EDGES CLOSER TO THE AREA. FOR THIS MORNING...WHAT WAS
ONCE OF SOLID LINE OF THUNDERSTORMS IS BREAKING UP QUICKLY AS IT
APPROACHES A TRINITY TO HOUSTON LINE. THIS LINE HAS PRODUCED AN
OUTFLOW BOUNDARY THAT WILL LIKELY ACT AS A TRIGGER FOR MORE STORMS
LATER THIS MORNING OVER WRN PORTIONS OF THE AREA.

THE GULF SHORTWAVE IS PROGGED TO DEVELOP A SFC REFLECTION LATER
TODAY NEAR THE SE LA COAST WHICH WILL MOVE NE INTO THE SERN
STATES. THIS LOW WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE COASTAL WATERS INTO SOUTH CNTRL LA BEGINNING THIS
MORNING...WITH CHANCES INCREASING DURING THE AFTN. MEANWHILE...THE
LOW OVER SE OK WILL BE PULLED EAST AS THE UPPER TROUGH MIGRATES
ACRS THE LOWER MS VALLEY. AS THIS LOW MOVES EAST...IT WILL DRAG A
COLD FRONT THROUGH THE AREA LATE TONIGHT INTO THURSDAY. WITH THIS
APPROACHING FRONT...ALONG WITH AMPLE MOISTURE OVER THE AREA AND
RESIDUAL OUTFLOW BOUNDARIES FROM CONVECTION...EXPECT ABOUT 50
PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS AREAWIDE BY THE AFTN.

AM NOT EXPECTING WIDESPREAD SEVERE WEATHER THIS AFTN...BUT...LIKE
YESTERDAY...A FEW ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE
WITH HAIL AND/OR STRONG WINDS THE LIKELIEST THREATS. EXPECT
SHOWERS AND THUNDERSTORMS TO DIMINISH WITH THE LOSS OF DAYTIME
HEATING THIS EVENING...THEN INCREASE AGAIN OVERNIGHT...AFTER
06Z...AS THE FRONT CROSSES THE AREA AND STALLS BRIEFLY NEAR THE
COAST. THE FRONT WILL BE PUSHED FURTHER OFFSHORE FRIDAY MORNING AS
THE UPPER TROUGH SHIFTS EAST AND DEEP NORTHWESTERLY FLOW DEVELOPS.
THIS WILL USHER IN DRIER AIR FOR THE WEEKEND.

THIS WEEKEND EXPECTED TO BE SIMILAR TO LAST WEEKEND AS HIGH PRESSURE
AT THE SFC AND ALOFT GAIN CONTROL WITH MOSTLY CLEAR SKIES...WARMER
THAN NORMAL AFTNS AND MORNING LOWS NEAR OR SLIGHTLY BELOW NORMAL.
THE SFC HIGH WILL MOVE EAST BY SUNDAY WITH SOUTHERLY FLOW AND
INCREASING LOW LEVEL MOISTURE RETURNING. RAIN CHANCES REMAIN LOW
THROUGH THE MIDDLE OF NEXT WEEK.

MARINE...
ONSHORE FLOW WILL BECOME MORE WESTERLY TONIGHT AHEAD OF A COLD
FRONT THAT IS EXPECTED TO CROSS THE COASTAL WATERS LATE THURSDAY
INTO EARLY FRIDAY. OFFSHORE FLOW WILL RESUME BRIEFLY ON
FRIDAY. ONSHORE FLOW RETURNS SATURDAY AS HIGH PRESSURE BECOMES
CENTERED TO THE EAST OF THE AREA. WINDS AND SEAS ARE EXPECTED TO
REMAIN LOW THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  70  87  66  90 /  50  40  30  10   0
KBPT  89  70  88  66  90 /  50  30  30  10   0
KAEX  88  68  84  64  91 /  50  40  20  10   0
KLFT  86  70  85  66  89 /  50  40  30  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 3, 5:02 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
502 AM CDT WED JUN 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
502 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT...ALONG WITH AMPLE MOISTURE OVER THE AREA
AND RESIDUAL OUTFLOW BOUNDARIES FROM CONVECTION WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE
AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND/OR
STRONG WINDS THE LIKELIEST THREATS.

EXPECT SHOWERS AND THUNDERSTORMS TO DIMINISH WITH THE LOSS OF
DAYTIME HEATING THIS EVENING...THEN INCREASE AGAIN OVERNIGHT AS
THE FRONT CROSSES THE AREA AND STALLS BRIEFLY NEAR THE COAST.
STORMS TONIGHT ARE NOT EXPECTED TO BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE FROM NORTHWEST
TO SOUTHEAST THURSDAY AS THE COLD FRONT MOVES THROUGH THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. DRY WEATHER WILL
PREVAIL FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:44 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon46 min
Jun 3, 6:17 PM CDTSevere Thunderstorm WarningLCHSaint Landry43 min
Jun 3, 6:55 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry50 min
Jun 3, 1:22 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange23 min
Jun 3, 3:29 PM CDTTornado WarningLCHTyler31 min
Jun 3, 3:36 PM CDTTornado WarningLCHJasper, Newton24 min
Jun 3, 4:46 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.